ECT in the Treatment of a Patient With Catatonia: Consent and Complications
Zisselman, Marc H.
Jaffe, Richard L.
American Journal of Psychiatry 2010 February; 167(2): 127-132
Acute catatonia in an adolescent or young adult can present complex clinical challenges. Prominent issues include those involving diagnosis, timely and effective treatment, and diminished capacity to provide consent. The authors describe a 19-year-old woman presenting initially with manic excitement followed by a lengthy period of mutism, immobility, and food and fluid refusal. Elevated temperature, an elevated creatine phosphokinase level, and autonomic dysfunction led to consideration of a malignant catatonic syndrome. The patient manifested rigidity accompanied by posturing and waxy flexibility. Neurologic, medical, and laboratory evaluations failed to identify an organic cause for the likely catatonia. Treatment with amantadine, bromocriptine, and lorazepam was unsuccessful. ECT was deemed appropriate but required emergency guardianship because of the patient's inability to provide consent. At the initial ECT session, the elicited seizure was followed by an episode of torsade de pointes requiring immediate cardioversion. In reviewing the ECT complication, it appeared that muscle damage due to catatonic immobility led to acute hyperkalemia with the administration of succinylcholine. Discussions were held with the patient's guardian outlining the clinical issues and the risks of additional ECT. The patient responded to eight subsequent ECT sessions administered with rocuronium, a nondepolarizing muscle relaxant. The authors provide a brief review of the diagnosis and treatment of catatonia and address issues surrounding ECT, cardiac effects, use of muscle relaxants, and the consent process.
Showing items related by title, author, creator and subject.